Jump to content
VA Disability Community via Hadit.com

VA Disability Claims Articles

Ask Your VA Claims Question | Read the LatestSearch | Rules | View All Forums
VA Disability Articles | Chats and Other Events | Donate | Blogs | New Users

  • hohomepage-banner-2024-2.png

  • 27-year-anniversary-leaderboard.png

    advice-disclaimer.jpg

  • donate-be-a-hero.png

Topamax

Rate this topic


Recommended Posts

:blink: I had my most annual MRI done in July,to check if a brain tumor I had removed in May, 2001, had grown back. The Neurology Surgeon in Birmingham told me another tumor has grown, and we should deal with it. He told me the VA would farm out the surgery to UAB, since they didn't deal with that. I told the doctor I needed more time, because it came as a shock. I will have another MRI done in May, 2009. As I stated previously, I was placed on Gabbapentin - unmonitored - for about 9 months. My weight balloned to 300#, and I can't lose it. I stopped taking it totally in October. With all this weight, I know I'm not the ideal surgery candidate. I've read Topomax has a side effect of losing weight, but has other symptoms involved. So the Board seems to have the answers to most questions - Can you help me?
Link to comment
Share on other sites

  • Replies 3
  • Created
  • Last Reply

Top Posters In This Topic

Top Posters In This Topic

Hi-

I'm very sorry to hear about the recurrence of your brain tumor.

I've been taking Topomax for a few years now for Migraines. Yes, it has quite a few side effects, one of which was weight loss. Initially I lost about 30 lbs and it curbs my appetite but this doesn't happen in everyone. There are also other side effects that are very bothersome. Memory issues...initially I couldn't even spell my name! It took several weeks for me to be able to do simple things with ease again that required any amount of thinking. Even now, years later, I often have problems remembering how to spell simple words (like when writing a check....I can't spell numbers), I get lost easily while driving, my short-term memory is horrid.

Also initially for a few months my hands, feet and face tingled constantly. This also happened each time the dosage was increased. Each side effect worsened when the dosage was increased.

I currently take 100mg/2x day.

I believe docs are reluctant to prescribe this as a weight loss med due to the side effects. Personally, I wouldn't recommend it. But that's just me....I take it for migraine management only because my migraines became unbearable and this has been the only med that helps somewhat.

Topomax is lovingly called Topastupid and Dopamax by those who take it because of the cognitive side effects.

Link to comment
Share on other sites

:blink: Okay - I was scared enough with the results of Gabapentin. After hearing the posts I've received, and from previous opinions, this drug terrifies me. I'm diagnosed with PTSD - still waiting on C & P results , with suicidal thoughts, I don't think I can handle more downers in my life. I went to the VA Clinic, and requested to be regestered in the Weight Management class. Anyway, THANKS to all for your opinions. You can always count on Hadit.com for answers.
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Guidelines and Terms of Use